Jump to content

Experience with lomotil?

Posted

Specializes in Geriatric.

Hey guys I need some help. I'm a new LPN and I'm not sure what to do with a patient.

She's 87 years old and has been on lomotil for at least 5 months. Just recently it was d/c'd. We did QOD x5 doses and her last one was the 21st. She's diagnosed with dementia but recently (as in yesterday) had a change in mental status. She's very anxious and more confused than normal. Earlier today she was challenging doors and looking for her car. She was so restless that her daughter had to come in and sit with her so the CNAs could do their work. She's at the point now that she's not only confused and anxious but told me she "knows she isn't right in the head" and is seeing things. She's irritable as well.

Could this be related to her lomotil being d/c'd? Everything I've read says the first signs of withdrawal is anxiousness, insomnia, confusion, and irritability.

I was reading your post I seriously thought we must be talking about the same little old lady. Lomotil causes crazy side effects.all of the symptoms you stated above. Also when its taken with hydrocodone its like crack. I wished drs would prescribe Imodium over lomotil. We consider it as a narc and have it on count.

mluvsgnc

Specializes in pediatric. Has 1 years experience.

I thought this drug was an antidiarrheal? Why has she been on it for 5 months? The first thing I thought of when I read your post was UTI. How many mg/day was she receiving? It can also be habit forming, so maybe withdrawal symptoms?

marvelmom

Specializes in Geriatric.

She was receiving 2.5mg daily at 8am. My first thought was uti as well but then I remembered lomotil is a narc and thought of withdrawals. I just started here 2 months ago so I'm not exactly sure why she's been taking it so long but the CNAs tell me she had really severe persistent diarrhea. I can't see it in the chart because the NN only go back to mid May. :/

I had a lady just like you are describing. I finally questioned why the med aide was giving her lomotil. She was severely impacted. She had to have surgery, it was that bad. She was having runny poo because of the impaction. I was furious with the med aide and the primary nurse for not doing an assessment.

marvelmom

Specializes in Geriatric.

That's kinda what happened with this patient. Luckily she wasn't impacted but I questioned two weeks ago why she was taking lomotil because we were having to give her MOM every three days like clock work.

blondy2061h, MSN, RN

Specializes in Oncology. Has 15 years experience.

We give lomotil out like candy to our GI GVHDers, usually 2 tabs, 4x per day, often for months at a time. I've never seen anything like you're describing. However, these patients are in an acute care setting where we're regularly checking c diff, recording stool volume and characteristics, assessing bowel sounds multiple times per day, and doing flat plates if symptoms change. I would definitely be questioning that order if she's needing MOM. In general, any possible side effects are amplified in the elderly and those with baseline dementia. I would think you'd see amplified confusion when on it, not when coming off, though.

HouTx, BSN, MSN, EdD

Specializes in Critical Care, Education. Has 35 years experience.

Lomotil is basically Atropine... anti-cholinergic. Diphenoxylate in Lomotil is in the opiate class. Withdrawal after long term use will cause withdrawal symptoms. Long term use of any anti-diarrhea med is dangerous because it can mask gut infections by preventing the natural reaction - diarrhea to expel bacteria and toxins.... it could make sepsis much harder to identify.